Transfusion Related Acute Lung Injury

Authors

Angelica Vivero MD, Chelsea Hayes MD, Holli Mason MD, Ellen Klapper MD

Subject: Transfusion Medicine
Clinical History

A 53-year-old male with a past medical history of esophageal cancer, status post partial esophagectomy, coronary artery disease and hypertension presented to the emergency department with acute onset of abdominal pain following a fall sustained at home. Imaging revealed a left upper quadrant fluid collection suspicious for splenic hematoma. Vital signs were within normal limits and he was found to be anemic with a hemoglobin of 6.8 g/dL. One unit of red blood cells was transfused while the patient was transported to interventional radiology for splenic artery embolization. During the procedure he developed respiratory distress, became acutely hypoxic with an oxygen saturation of 75% and required emergent intubation. His temperature rose to 39.1C while blood pressure and heart rate remained unchanged. A chest x-ray is pictured below.

The patient was transferred to the intensive care unit for management of acute respiratory failure. A complete blood count revealed leukopenia with a decrease in white blood cell count from a pre-procedure value of 7.0 x 1000/UL to a post-procedure value of 1.5 x 1000/UL. A transfusion reaction workup did not reveal evidence of hemolysis and an acute hemolytic transfusion reaction was ruled out. Within 72 hours the patient’s respiratory status improved, and he was discharged home in stable condition on hospital day 11.

Figures

Post-transfusion anterior-posterior chest x-ray.

Diagnosis

Transfusion-related acute lung injury (TRALI)

Discussion

Transfusion-related acute lung injury (TRALI) is a syndrome characterized by acute respiratory distress and hypoxemia, evidenced by SpO2 < 90% or PaO2/FiO2 ratio ≤ 300, as well as new-onset bilateral pulmonary edema, occurring within 6 hours of transfusion. These findings are present in the absence of preexisting acute lung injury, circulatory overload, and cardiogenic pulmonary edema. Additional symptoms include fever, chills, hypertension followed by hypotension, and transient leukopenia. Symptoms typically present within the first 1 to 2 hours following blood transfusion, but by definition must be present within 6 hours of transfusion. Treatment of TRALI is supportive and ranges from supplemental oxygen to ventilator support. The use of diuretics and corticosteroids are not indicated. Although symptom resolution usually occurs within 72 to 96 hours, TRALI can be life threatening and is currently the leading cause of transfusion-related mortality reported in the United States1.

The mechanism of TRALI is not clearly understood. One hypothesis suggests that infusion of donor anti-HLA antibodies, anti-neutrophil antibodies, or biologic response modifiers (BRMs) interact with recipient neutrophils and/or pulmonary vascular endothelial cells resulting in neutrophil trapping and activation. This process results in endothelial damage, capillary leakage and pulmonary edema1-2. BRMs are substances that accumulate in blood products during storage, which are thought to enhance the neutrophil oxidative burst following transfusion. The second hypothesis postulates that TRALI is caused by two independent events. First, a physiologic stressor, such as sepsis, surgery, or massive transfusion, results in priming and sequestration of neutrophils in the pulmonary microvasculature. The second event occurs following transfusion of antibodies or BRMs, and the subsequent activation of primed neutrophils results in endothelial damage and pulmonary edema1-2.

The patient in this case developed acute respiratory distress, hypoxemia and bilateral pulmonary edema within 6 hours of transfusion of a single unit of blood. Additional findings included fever and leukopenia. In the absence of preexisting acute lung injury or evidence of cardiogenic pulmonary edema, a diagnosis of TRALI was considered. Further investigation revealed that the blood donor was a multiparous female and therefore at increased risk of developing HLA antibodies. An anti-B8 HLA Class 1 antibody was identified in the donor plasma and subsequent HLA typing of the recipient revealed the presence of the cognate HLA B8 antigen, supporting the diagnosis of TRALI.

References

1. Fung, M.K. (2014) Technical Manual. Bethesda, Maryland: AABB.
2. Silliman CC, Ambruso DR, Boshkov LK. Transfusion-related acute lung injury. Blood. 2005;15;105(6):2266-73.

Have Questions or Need Help?

If you have questions or would like to learn more about the Pathology Residency Program at Cedars-Sinai, please call or send us a message.

Department of Pathology and Laboratory Medicine
8700 Beverly Blvd., Room 8709
Los Angeles, CA 90048-1804

LeeTanya Marion-Murray, Pathology Academic Program Coordinator